Blog | Thursday, November 29, 2012

QD: News Every Day--New drug classes interacting with grapefruits for serious effects


The number of drugs that have serious adverse interaction with grapefruit has more than doubled since 2008, reports the same research group that reported such side effects more than 20 years ago.

From 2008 to now, the number of drugs that have interactions have increased from 17 to 43, as new chemical and formulations are introduced that can interact with grapefruits to result in torsade de pointes, rhabdomyolysis, myelotoxicity, respiratory depression, gastrointestinal bleeding or nephrotoxicity, researchers reported in a review at CMAJ. There's actually 85 total drugs that have either major or minor interactions, the authors noted.

These drugs, most often taken in elderly populations, are administered orally, have very low to intermediate absolute bioavailability, and they are metabolized by the cytochrome P450 3A4 enzyme (CYP3A4). It only takes one whole grapefruit or 200 mL of grapefruit to cause increased systemic drug concentrations that are enough to induce adverse effects. Other citrus fruits that share grapefruit's "culprit compound" of furanocoumarins include limes and some oranges, but not oranges such as navel or Valencia varieties, the authors noted.

"Unless health care professionals are aware of the possibility that the adverse event they are seeing might have an origin in the recent addition of grapefruit to the patient’s diet, it is very unlikely that they will investigate it," the authors wrote. "In addition, the patient may not volunteer this information. Thus, we contend that there remains a lack of knowledge about this interaction in the general health care community. Consequently, current data are not available to provide an absolute or even approximate number representing the true incidence of grapefruit–drug interactions in routine practice."

For more on how the issue commonly appears in a busy internal medicine practice, see ACP Internist's previous coverage.